Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Half-space kinetic equations with general boundary conditions


Authors: Qin Li, Jianfeng Lu and Weiran Sun
Journal: Math. Comp. 86 (2017), 1269-1301
MSC (2010): Primary 35Q20; Secondary 65N35
DOI: https://doi.org/10.1090/mcom/3155
Published electronically: October 12, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study half-space linear kinetic equations with general boundary conditions that consist of both given incoming data and various types of reflections, extending our previous work on half-space equations with incoming boundary conditions. As in our previous work, the main technique is a damping adding-removing procedure. We establish the well-posedness of linear (or linearized) half-space equations with general boundary conditions and quasi-optimality of the numerical scheme. The numerical method is validated by examples including a two-species transport equation, a multi-frequency transport equation, and the linearized BGK equation in 2D velocity space.


References [Enhancements On Off] (What's this?)

  • [Ber08] Niclas Bernhoff, On half-space problems for the linearized discrete Boltzmann equation, Riv. Mat. Univ. Parma (7) 9 (2008), 73-124. MR 2492674
  • [Ber10] Niclas Bernhoff, On half-space problems for the weakly non-linear discrete Boltzmann equation, Kinet. Relat. Models 3 (2010), no. 2, 195-222. MR 2646056, https://doi.org/10.3934/krm.2010.3.195
  • [CGS88] François Coron, François Golse, and Catherine Sulem, A classification of well-posed kinetic layer problems, Comm. Pure Appl. Math. 41 (1988), no. 4, 409-435. MR 933229, https://doi.org/10.1002/cpa.3160410403
  • [CLT14] I-Kun Chen, Tai-Ping Liu, and Shigeru Takata, Boundary singularity for thermal transpiration problem of the linearized Boltzmann equation, Arch. Ration. Mech. Anal. 212 (2014), no. 2, 575-595. MR 3176352, https://doi.org/10.1007/s00205-013-0714-9
  • [Cor90] F. Coron, Computation of the asymptotic states for linear half space kinetic problems, Transport Theory Statist. Phys. 19 (1990), no. 2, 89-114. MR 1066177, https://doi.org/10.1080/00411459008214506
  • [ES12] Herbert Egger and Matthias Schlottbom, A mixed variational framework for the radiative transfer equation, Math. Models Methods Appl. Sci. 22 (2012), no. 3, 1150014, 30. MR 2890452, https://doi.org/10.1142/S021820251150014X
  • [GK08] D.M. Goebel and I. Katz, Fundamentals of Electric Propulsion: Ion and Hall Thrusters, JPL Space Science and Technology Series, Wiley, 2008.
  • [GK95] François Golse and Axel Klar, A numerical method for computing asymptotic states and outgoing distributions for kinetic linear half-space problems, J. Statist. Phys. 80 (1995), no. 5-6, 1033-1061. MR 1349774, https://doi.org/10.1007/BF02179863
  • [Gol08] François Golse, Analysis of the boundary layer equation in the kinetic theory of gases, Bull. Inst. Math. Acad. Sin. (N.S.) 3 (2008), no. 1, 211-242. MR 2398027
  • [HM14] C. Hua and A. J. Minnich, Analytical Green's function of the multidimensional frequency-dependent phonon Boltzmann equation, Phys. Rev. B 90 (2014-12), no. 21.
  • [HRB10] N. G. Hadjiconstantinou, G. A. Radtke, and L. L. Baker, On Variance-Reduced Simulations of the Boltzmann Transport Equation for Small-Scale Heat Transfer Applications, J. Heat Transfer 132 (2010), no. 11, 112401.
  • [LLS14] Q. Li, J. Lu, and W. Sun, A convergent method for linear half-space kinetic equations, 2014. preprint, arXiv:1408.6630.
  • [MCMY11] A. J. Minnich, G. Chen, S. Mansoor, and B. S. Yilbas., Quasiballistic heat transfer studied using the frequency-dependent Boltzmann transport equation, Physical Review B 84 (2011), no. 235207.
  • [Pom73] G. C. Pomraning, The Equations of Radiation Hydrodynamics, International Series of Monographs in Natural Philosophy, vol. 54, Pergamon Press, Oxford, NY, 1973.
  • [ST11] Jie Sun and Qianzhu Tian, The nonlinear boundary layer to the Boltzmann equation with mixed boundary conditions for hard potentials, J. Math. Anal. Appl. 375 (2011), no. 2, 725-737. MR 2735609, https://doi.org/10.1016/j.jmaa.2010.09.067
  • [TF13] Shigeru Takata and Hitoshi Funagane, Singular behaviour of a rarefied gas on a planar boundary, J. Fluid Mech. 717 (2013), 30-47. MR 3018598, https://doi.org/10.1017/jfm.2012.559
  • [Tho63] J.J. Thompson, Theory and application of the double pn method in slab geometry for isotropic neutron sources and scattering, Technical Report AAEC/E-107, 1963 (English).
  • [UYY03] S. Ukai, T. Yang, and S.-H. Yu, Nonlinear boundary layers of the Boltzmann equation. I. Existence, Comm. Math. Phys. 236 (2003), no. 3, 373-393.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35Q20, 65N35

Retrieve articles in all journals with MSC (2010): 35Q20, 65N35


Additional Information

Qin Li
Affiliation: Department of Mathematics, University of Wisconsin-Madison, 480 Lincoln Drive, Madison, Wisconsin 53705
Email: qinli@math.wisc.edu

Jianfeng Lu
Affiliation: Departments of Mathematics, Physics, and Chemistry, Duke University, Box 90320, Durham, North Carolina 27708
Email: jianfeng@math.duke.edu

Weiran Sun
Affiliation: Department of Mathematics, Simon Fraser University, 8888 University Drive, Burnaby, British Columbia V5A 1S6, Canada

DOI: https://doi.org/10.1090/mcom/3155
Received by editor(s): September 9, 2015
Received by editor(s) in revised form: December 2, 2015
Published electronically: October 12, 2016
Additional Notes: The research of the first author was supported in part by the AFOSR MURI grant FA9550-09-1-0613 and the National Science Foundation under award DMS-1318377
The research of the second author was supported in part by the Alfred P. Sloan Foundation and the National Science Foundation under award DMS-1312659 and DMS-1454939
The research of the third author was supported in part by the Simon Fraser University President’s Research Start-up Grant PRSG-877723 and NSERC Discovery Individual Grant #611626
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society